Alert archive / New York / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 106, NWS Albany, NY
NWS Albany, NY issued this severe thunderstorm warning at Aug 3, 2004, 6:49 PM EDT for Schenectady County, New York. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 3, 2004, 6:49 PM EDT (22:49 UTC)
- Expired
- Aug 3, 2004, 7:30 PM EDT
- In force
- 41 min
- Issued by
- NWS Albany, NY
- Area
- Counties, with a storm outline in the text
County Schenectady County, NY
The radar
The Albany radar (KENX), 34 km from the middle of the area, began a volume at 22:53 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Albany, NY (KALY), launched 12:00Z, 10.8 hours before the alert went out and 30 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 294 J/kg
- Mixed-layer CIN
- -90 J/kg
- Mixed-layer LCL
- 920 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 27 m²/s²
- 0-3 km storm-relative helicity
- 33 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS51 KALY 032249 SVRALY NYC093-032330- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE ALBANY NY 649 PM EDT TUE AUG 3 2004 THE NATIONAL WEATHER SERVICE IN ALBANY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SCHENECTADY COUNTY IN EAST CENTRAL NEW YORK * UNTIL 730 PM EDT * AT 648 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 8 MILES WEST OF GLENVILLE...OR ABOUT OVER AMSTERDAM...AND MOVING EAST AT 20 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... GLENVILLE BY 710 PM EDT ROTTERDAM JUNCTION BY 715 PM EDT EAST GLENVILLE...ALPLAUS...SCOTIA AND NISKAYUNA BY 730 PM EDT LAT...LON 4298 7418 4283 7427 4275 7390 4290 7384 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albany, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 3, 4:00 PM EDT, 2 hours 49 minutes earlier.
Area forecast discussion, Aug 3, 4:00 PM EDT, 2 hours 49 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ALBANY NY 400 PM EDT TUE AUG 3 2004 .SYNOPSIS...REGION STILL UNDER THE LONG WAVE TROUGH WITH SYSTEMS MOVING THROUGH REGION BRINGING BOUTS OF RAIN. COLD FRONT WILL SWING THROUGH THIS EVENING. FOLLOW BY A LOW PRESSURE SYSTEM THURSDAY. && .SHORT TERM (TONIGHT THROUGH WEDNESDAY)... ONCE COLD FRONT MOVES THROUGH WILL BE DRY THROUGH WEDNESDAY. ETA INDICATES A WAVE WILL FORM AHEAD OF MAIN LOW APPROACHING FROM. HOWEVER...GFS DOES NOT AND THIS IS SUPPORTED BY THE CANADIAN MODEL. WEAK HIGH PRESSURE WILL BUILD IN OVER AREA BETWEEN APPROACHING LOW AND HURRICANE ALEX. THERE SHOULD BE STRONG SUBSIDENCE ON THE BACK SIDE OF ALEX. && .LONG TERM (WEDNESDAY NIGHT THROUGH TUESDAY)... RAIN FROM APPROACHING LOW PRESSURE SYSTEM WILL OVERSPREAD REGION WEDNESDAY NIGHT. GFS HAS BEEN FORECASTING THIS SYSTEM FOR DAYS BUT GENERAL CONSENSUS HAS BEEN CONVECTIVE FEEDBACK IS INTERFERING SOME WITH STRENGTH AND POSITION OF LOW AND ITS ASSOCIATED QPF AMOUNTS AND DISTRIBUTION. THE OTHER MODELS HAVE PICKED UP ON SYSTEM BUT HAVE THE LOW PASSING FARTHER TO THE SOUTH. WILL RUN HPC QPF FOR WEDNESDAY AND THURSDAY. SYSTEM MOVE OFF TO EAST THURSDAY BUT UPPER LOW WILL BE OVER REGION WHICH WILL KEEP THREATS OF CONVECTION IN AREA FRIDAY AND SATURDAY. SUNDAY LOW LIFTS NORTH AND HEIGHTS RISE. LIMITED SLIGHT CHANCE POPS TO EXTREME NORTHERN PORTION OF FORECAST AREA. MONDAY LOOKING DRY AS AREA SHOULD BE BETWEEN SYSTEMS. TUESDAY BRINGS ANOTHER THREAT OF CONVECTION AS YET ANOTHER SYSTEM/COLD FRONT FORECAST TO MOVE THROUGH. && .AVIATION...MAINLY VFR CONDITIONS THROUGH TONIGHT. SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP AHEAD OF COLD FRONT DURING TIME OF MAXIMUM HEATING AND WILL PRODUCE LOCAL MVFR/IFR CONDITIONS. SHOWER/THUNDERSTORM THREAT ENDS BY 01Z. PATCHY FOG LATE TONIGHT WITH LOCAL IFR CONDITIONS. ANY FOG WILL BURN OFF BY 13Z WEDNESDAY WITH VFR CONDITIONS THROUGH THE DAY. CLOUDS WILL INCREASE AND THICKEN DURING THE AFTERNOON. OUTLOOK...DETERIORATING CONDITIONS WEDNESDAY NIGHT AND THURSDAY. && .HYDROLOGY...LOCALIZED FLOODING PROBLEMS POSSIBLE INTO THIS EVENING WITH SLOW MOVING CONVECTION. AS FOR WEDNESDAY NIGHT AND THURSDAY GENERAL CONSENSUS HAS BEEN CONVECTIVE FEEDBACK. WILL RECEIVE WIDESPREAD RAIN BUT 12-HR AND 24-HR MODEL QPF IS UNDER FLASH FLOOD GUIDANCE. NO EXTRA STATEMENTS NEEDED AT THIS TIME. && .ALY WATCHES/WARNINGS/ADVISORIES... CT...NONE. MA...NONE. NY...NONE. VT...NONE. && SHORT/LONG TERM & HYDROLOGY...IAA AVIATION...LAPENTA
Hazardous weather outlook, Aug 3, 4:19 AM EDT, 14 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ALBANY NY 419 AM EDT TUE AUG 3 2004 CTZ001-013-MAZ001-025-NYZ032-033-038>043-047>054-058>061-063>066- 082>084-VTZ013>015-041100- THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NEW YORK AND WESTERN NEW ENGLAND. .DAY ONE...TODAY SHOWERS AND THUNDERSTORMS ARE LIKELY MAINLY THIS AFTERNOON. LOCALIZED STRONG WIND GUSTS AND HEAVY DOWNPOURS ARE POSSIBLE. .DAYS TWO THROUGH SEVEN... LATE WEDNESDAY NIGHT AND THURSDAY THERE IS THE POSSIBILITY OF VERY HEAVY RAIN ACROSS A GOOD PORTION OF EASTERN NEW YORK AND ADJACENT WESTERN NEW ENGLAND...OTHERWISE NO HAZARDOUS WEATHER IS EXPECTED. .SPOTTER INFORMATION STATEMENT... WHILE SPOTTER ACTIVATION IS NOT LIKELY TODAY OVER A WIDESPREAD AREA IT MAY BE NECESSARY IN A FEW COUNTIES THIS AFTERNOON INTO THE EARLY EVENING HOURS WITH THE MAIN THREAT BEING LOCALIZED STRONG WIND GUSTS FROM THUNDERSTORMS.
In the hours before
Special weather statement, Aug 3, 3:51 PM EDT, 2 hours 58 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ALBANY NY 351 PM EDT TUE AUG 3 2004 NYZ032-033-032015- ...STRONG THUNDERSTORMS IN HAMILTON AND HERKIMER COUNTIES... AT 344 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF THUNDERSTORMS CAPABLE OF PRODUCING...SMALL HAIL...WINDS IN EXCESS OF 40 MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 16 MILES NORTHWEST OF SPECULATOR TO 29 MILES WEST OF LAKE PLEASANT...OR ALONG A LINE EXTENDING FROM 16 MILES EAST OF OLD FORGE TO 12 MILES NORTHEAST OF HINCKLEY...AND MOVING EAST AT 25 MPH. THUNDERSTORMS WILL BE NEAR... SPECULATOR AND 8 MILES NORTHWEST OF LAKE PLEASANT BY 415 PM EDT
Special weather statement, Aug 3, 4:13 PM EDT, 2 hours 36 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ALBANY NY 413 PM EDT TUE AUG 3 2004 NYZ033-032045- ...A STRONG THUNDERSTORM IN HAMILTON COUNTY... AT 409 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM CAPABLE OF PRODUCING...SMALL HAIL...WINDS IN EXCESS OF 40 MPH....AND HEAVY RAIN. THIS STORM WAS LOCATED 12 MILES NORTHWEST OF LAKE PLEASANT...OR ABOUT 12 MILES WEST OF SPECULATOR...AND MOVING EAST AT 30 MPH. THE THUNDERSTORM WILL BE NEAR... SPECULATOR AND LAKE PLEASANT BY 430 PM EDT
Special weather statement, Aug 3, 5:50 PM EDT, 59 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ALBANY NY 550 PM EDT TUE AUG 3 2004 NYZ039-040-032215- ...A STRONG THUNDERSTORM IN MONTGOMERY AND FULTON COUNTIES... AT 546 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM CAPABLE OF PRODUCING...SMALL HAIL...WINDS IN EXCESS OF 40 MPH....AND HEAVY RAIN. THIS STORM WAS LOCATED NEAR ST. JOHNSVILLE...OR ABOUT 9 MILES NORTHWEST OF CANAJOHARIE...AND MOVING EAST AT 15 MPH. THE THUNDERSTORM WILL BE NEAR... FORT PLAIN BY 555 PM EDT EPHRATAH AND 6 MILES NORTH OF CANAJOHARIE BY 605 PM EDT FONDA...6 MILES SOUTHWEST OF JOHNSTOWN...8 MILES SOUTHWEST OF GLOVERSVILLE AND 9 MILES WEST OF TRIBES HILL BY 615 PM EDT
Local storm report, Aug 3, 6:26 PM EDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
626 PM EDT TUE AUG 03 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0605 PM TSTM WND DMG ST. JOHNSVILLE 43.00N 74.68W
08/03/2004 MONTGOMERY NY LAW ENFORCEMENT
TREES DOWN.
&&Local storm report, Aug 3, 6:31 PM EDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
631 PM EDT TUE AUG 03 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0628 PM HAIL FULTONVILLE 42.95N 74.37W
08/03/2004 1.00 INCH MONTGOMERY NY TRAINED SPOTTER
&&Special weather statement, Aug 3, 6:47 PM EDT, 2 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ALBANY NY 647 PM EDT TUE AUG 3 2004 NYZ038-032315- ...A STRONG THUNDERSTORM IN HERKIMER COUNTY... AT 642 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM CAPABLE OF PRODUCING...SMALL HAIL...WINDS IN EXCESS OF 40 MPH....FREQUENT LIGHTNING. THIS STORM WAS LOCATED NEAR JORDANVILLE...OR ABOUT 8 MILES SOUTH OF ILION...AND MOVING EAST AT 40 MPH. THE THUNDERSTORM WILL BE NEAR... VAN HORNESVILLE AND 6 MILES SOUTH OF CRAMER CORNERS BY 655 PM EDT WILLSE FOUR CORNERS AND STARKVILLE BY 700 PM EDT
The office that day
Everything else NWS Albany, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 3, 5:57 PM EDT | Severe Thunderstorm Warning | ALY | Fulton, Montgomery | 63 min |
Nearby
Severe Thunderstorm Warnings in New York, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.